Back to Journals » Eye and Brain » Volume 9

Visual consequences of medications for multiple sclerosis: the good, the bad, the ugly, and the unknown

Authors Moss HE

Received 26 April 2017

Accepted for publication 31 May 2017

Published 29 June 2017 Volume 2017:9 Pages 13—21

DOI https://doi.org/10.2147/EB.S140481

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Editor who approved publication: Professor Margaret Wong-Riley


Heather E Moss1,2

1Department of Ophthalmology, Stanford University, Palo Alto, CA, USA; 2Department of Neurology & Neuroscience, Stanford University, Stanford, CA, USA

Abstract: Multiple sclerosis (MS) is associated with vision changes both due to MS effects on visual pathways and due to medication effects on the visual pathways. Distinguishing the causes of vision change are critical to appropriate diagnosis and management. The incidence, presentation, and treatment of fingolimod-associated macular edema, alemtuzumab-associated thyroid orbitopathy, and progressive multifocal leukoencephalopathy in MS patients are reviewed. Evidence for beneficial effects of acute, chronic, and symptomatic MS medications on vision is presented.

Keywords: macular edema, thyroid eye disease, optic nerve, progressive multifocal leukoencephalopathy, optic neuritis

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]